Washington, 2008

Wildfire in Washington, July 4 to 6, 2008

July 4 to 6, 2008 · NWS OTX · 1 event in 1 county or zone

The Stubblefield Fire, centered 14 miles northeast of Bridgeport, had an unknown cause and burned 1,500 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Stubblefield Fire, centered 14 miles northeast of Bridgeport, had an unknown cause and burned 1,500 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 3, 8:46 PM PST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 3, 8:46 PM PST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
946 PM PDT THU JUL 3 2008

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS OVER THE INLAND
NORTHWEST WILL FUEL ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS OVER FAR EASTERN WASHINGTON AND NORTH IDAHO ON THE
FOURTH OF JULY...AS A COLD FRONT SLOWLY MAKES ITS WAY WEST TO EAST
OVERNIGHT INTO FRIDAY. A DRY PATTERN WITH MORE SEASONABLE
TEMPERATURES CAN BE EXPECTED FOR THE WEEKEND AND INTO EARLY NEXT
WEEK.

&&

.DISCUSSION...
REST OF TONIGHT...SCATTERED THUNDERSTORM ACTIVITY OVER THE NORTH
CASCADES IS QUIETING DOWN FOR THE EVENING. MEANWHILE SATELLITE
INDICATES ANOTHER UPPER LEVEL DISTURBANCE TRANSITING NORTHWARD
THROUGH WESTERN OREGON. WHILE SURFACE BASED CAPE OVER THE FORECAST
AREA IS WANING...THE MID LEVELS CONTINUE TO BE UNSTABLE AND WILL
RESPOND TO ANY DYNAMIC SUPPORT TO PRODUCE ISOLATED RANDOM NOCTURNAL
THUNDERSTORMS THROUGH THE REMAINDER OF THE NIGHT.
OTHERWISE...ANOTHER WARM OVERNIGHT PERIOD WITH VARYING THICKNESSES
OF MID LEVEL ANVIL DEBRIS AND ACCAS.

FOR FRIDAY LATEST MODELS STILL INDICATE THE MAIN AXIS OF
CONVECTION WILL SHIFT EAST TO THE NORTHEAST MOUNTAINS...EASTERN
COLUMBIA BASIN AND THE IDAHO PANHANDLE AS THE OREGON SHORT WAVE
CROSSES THE REGION. THE DYNAMIC SUPPORT PROVIDED BY THIS FEATURE
WILL PROMOTE SCATTERED SHOWERS AND THUNDERSTORM PROBABLY BEGINNING
AROUND MID-DAY AND RUNNING INTO THE EARLY EVENING AS THE WAVE AND
ASSOCIATED MID AND LOWER LEVEL COLD FRONT TRANSIT THE REGION.
CURRENT ZONE FORECAST HAS THESE TRENDS WELL IN HAND AT THIS TIME.
NO FURTHER FORECAST PRODUCT UPDATES EXPECTED THIS EVENING. /FUGAZZI

&&

.AVIATION...
AIR MASS REMAINS MOIST AND UNSTABLE THROUGH 06Z SATURDAY. FROM 06Z
FRIDAY TIL 18Z FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE
ENTIRE FORECAST AREA. AFTER 18Z FRIDAY AND THROUGH 06Z SATURDAY
MAIN AXIS OF THUNDERSTORM ACTIVITY WILL BE EAST OF A LINE FROM
KOMK TO KALW. OUTSIDE OF THUNDERSTORM CORES VFR CONDITIONS ARE
EXPECTED AT ALL TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        68  81  59  80  58  83 /  20  30  20   0   0   0
COEUR DALENE  61  79  58  79  56  82 /  20  40  20   0   0   0
PULLMAN        57  80  54  80  51  83 /  20  40  30   0   0   0
LEWISTON       65  87  61  88  59  90 /  20  40  20   0   0   0
COLVILLE       58  82  55  84  53  86 /  40  30  10   0   0   0
SANDPOINT      55  79  55  78  51  80 /  20  30  10   0   0   0
KELLOGG        65  78  56  77  56  80 /  20  40  20  10  10  10
MOSES LAKE     70  86  61  87  59  90 /  30  30  10   0   0   0
WENATCHEE      67  83  61  84  61  88 /  30  30  10   0   0   0
OMAK           58  85  55  86  53  89 /  50  30  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.

&&
Hazardous weather outlook, Jul 3, 6:26 AM PST, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
726 AM PDT THU JUL 3 2008

WAZ034-035-038-041>044-041430-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
726 AM PDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. DAMAGING
WIND GUSTS...HAIL TO THE SIZE OF QUARTERS...AND FREQUENT LIGHTNING
WILL BE POSSIBLE THROUGH EARLY EVENING. A SIGNIFICANT LIGHTNING
EVENT IS POSSIBLE TODAY...AND WILL HAVE THE POTENTIAL TO PRODUCE
NEW FIRE STARTS...ESPECIALLY IN THE MID AND LOW ELEVATIONS WHERE
FUELS HAVE CURED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>033-036-037-041430-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
726 AM PDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING. DAMAGING WIND GUSTS...HAIL TO THE SIZE OF
QUARTERS...AND FREQUENT LIGHTNING WILL BE POSSIBLE THROUGH EARLY
EVENING. A SIGNIFICANT LIGHTNING EVENT IS POSSIBLE TODAY...AND
WILL HAVE THE POTENTIAL TO PRODUCE NEW FIRE STARTS...ESPECIALLY IN
THE MID AND LOW ELEVATIONS WHERE FUELS HAVE CURED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY AFTERNOON...
NAMELY OVER THE NORTHERN AND CENTRAL IDAHO PANHANDLE...AS WELL AS
OVER ADJACENT PORTIONS OF EXTREME EASTERN WASHINGTON. DAMAGING
WIND GUSTS...LARGE HAIL...AND CLOUD TO GROUND LIGHTNING WILL BE
THE MAIN HAZARDS.

In the hours before

Local storm report, Jul 3, 6:25 PM PST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
725 PM PDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     3 WSW NIGHTHAWK         48.95N 119.70W
07/03/2008  E60.00 MPH       OKANOGAN           WA   PUBLIC

            WIND GUSTS ESTIMATED 50-60 MPH.

&&

SBODNAR
Local storm report, Jul 3, 6:26 PM PST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
726 PM PDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     3 WSW NIGHTHAWK         48.95N 119.70W
07/03/2008  E60.00 MPH       OKANOGAN           WA   PUBLIC

            WIND GUSTS ESTIMATED 50-60 MPH.

&&

SBODNAR
Local storm report, Jul 3, 6:34 PM PST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
734 PM PDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 SSW DISAUTEL          48.32N 119.26W
07/03/2008  M1.75 INCH       OKANOGAN           WA   FIRE DEPT/RESCUE

            GOLFBALL SIZE HAIL DAMAGED FIRE TRUCK.

0700 PM     TSTM WND GST     3 WSW NIGHTHAWK         48.95N 119.70W
07/03/2008  E60.00 MPH       OKANOGAN           WA   PUBLIC

            WIND GUSTS ESTIMATED 50-60 MPH.

&&

SBODNAR
Local storm report, Jul 3, 6:42 PM PST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
742 PM PDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     4 N OROVILLE            49.00N 119.43W
07/03/2008  E70.00 MPH       OKANOGAN           WA   OTHER FEDERAL

            HAIL UP TO THE SIZE OF QUARTERS AND WINDS ESTIMATED NEAR
            70 MPH. LOST POWER THREE TIMES. REPORT WAS FROM US/CANADA
            BORDER PATROL.

&&

SBODNAR
Local storm report, Jul 3, 8:54 PM PST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
954 PM PDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             3 W DISAUTEL            48.36N 119.30W
07/03/2008  E1.00 INCH       OKANOGAN           WA   PUBLIC

            3 TO 5 MINUTES OF NICKEL TO QUARTER SIZE HAIL.

0510 PM     HAIL             3 SSW DISAUTEL          48.32N 119.26W
07/03/2008  M1.75 INCH       OKANOGAN           WA   FIRE DEPT/RESCUE

            GOLFBALL SIZE HAIL DAMAGED FIRE TRUCK.

0515 PM     HAIL             6 NW MAZAMA             48.64N 120.48W
07/03/2008  M1.25 INCH       OKANOGAN           WA   TRAINED SPOTTER

            HAIL IS COVERING THE GROUND. LOST RIVER AREA.

0540 PM     HAIL             1 WNW MAZAMA            48.58N 120.41W
07/03/2008  E0.88 INCH       OKANOGAN           WA   PUBLIC

            DIME TO NICKEL SIZE HAIL.

0541 PM     HAIL             25 SE TONASKET          48.45N 119.05W
07/03/2008  M0.88 INCH       OKANOGAN           WA   TRAINED SPOTTER

            HAIL TO SIZE OF NICKELS. LIGHTNING STRIKES STARTED
            POSSIBLE FIRE.

0700 PM     TSTM WND GST     3 WSW NIGHTHAWK         48.95N 119.70W
07/03/2008  E60.00 MPH       OKANOGAN           WA   PUBLIC

            WIND GUSTS ESTIMATED 50-60 MPH.

0720 PM     TSTM WND GST     4 N OROVILLE            49.00N 119.43W
07/03/2008  E70.00 MPH       OKANOGAN           WA   OTHER FEDERAL

            HAIL UP TO THE SIZE OF QUARTERS AND WINDS ESTIMATED NEAR
            70 MPH. LOST POWER THREE TIMES. REPORT WAS FROM US/CANADA
            BORDER PATROL.

&&

SBODNAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Valley

When
July 4, 12:00 AM PST to July 6, 5:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Other Federal Agency
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127326.